Virginia, 2022

Hail and Damaging Winds in Virginia, June 2, 2022

June 2, 2022 · NWS LWX · 31 events in 12 counties and zones

Scattered to numerous showers and thunderstorms produced isolated instances of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered to numerous showers and thunderstorms produced isolated instances of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 9:23 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 2, 9:23 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1023 AM EDT Thu Jun 2 2022

.SYNOPSIS...
A strong cold front will cross the area tonight and bring some
severe thunderstorms this afternoon and evening. High pressure
returns shortly thereafter heading into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

The low stratus cloud deck that was over parts of the DC metro
and northern I-95 corridor this morning is slowly eroding.
Skies have become mostly clear to partly sunny for most of the
region with light winds out of the south. Diurnal heating
through this afternoon should lead to increasing destabilization
of the boundary layer. Current timing for for storms look to be
from noon to 8 pm with the main threat window being 2 to 7 pm.
Morning HiRes Guidance continues to show the main threat for
severe weather being focused along the I-95 corridor with the
biggest threat focused near and south of the DC metro.
Probability match mean precipitation from the 00z HREF shows the
potential for some locally heavy rain amounts up to 3 inches in
a three hour period.

.Previous Discussion

Cdfnt extends southwest from a low pressure center over
northeast Ohio. Numerous to widespread showers and thunderstorms
are expected across the area from late this morning through mid
evening. Given strong instability and moderately strong mid-
level flow, thunderstorms will be capable of producing damaging
winds. Main severe threat looks to be from 11 AM until 8 PM.
Could see a SVR TSTM Watch issued as early as 10AM. Given mid-
level flow perpendicular to sfc front, storms should be fairly
progressive with storm motions around 30kt. Despite the fast
flow, very localized flooding can't be completely ruled out
over the highly urbanized areas of DC to Baltimore given
possibility of intense, but brief, rainfall rates.

Convection should start winding down around 8PM and exit the
entire area by midnight tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Weak high pressure builds gradually over the region Fri through
the weekend providing fair weather condtions and pleasant
temperatures.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Quiescent weather is expected through the Sunday with high pressure
dominating. Temps will be near normal for early June. H5 pattern
reveals a trough moving through Monday into New England and the
Canadian Maritimes. A series of shortwaves will move through the
quasi-zonal flow through midweek, with the most prominent wave
moving through Monday night/Tuesday with an associated sfc cold
front. Rain/thunderstorm chances increase Tuesday with the front
moving over the region, however timing differences exist. Some
guidance slows the front over the Ohio Valley with low pressure
developing along the front. Regardless, rain chances increase
Tuesday into midweek.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

The low stratus cloud deck that brought low ceilings to our
terminals this morning is starting to erode. VFR conditions are
being reported everywhere but the MTN terminal. MTN should
scattered out over the next hour or so.

.Previous Discussion

Thunderstorms this afternoon could be severe and produce
damaging wind gusts, main severe threat is from 18Z to 23Z, but
risk of thunderstorms may persist until about 03/02Z.

VFR conditions expected Sunday as high pressure prevails. VFR
conditions most of Monday, with some restrictions in CIGs/VSBYs
possible late Monday as rain showers/thunderstorms move toward the
terminals.

&&

.MARINE...
Thunderstorms this afternoon and evening may produce strong wind
gusts and require SMWs. Gradient post-frontal winds increase
after midnight and continue through the day Fri. SCA has been
issued from 08Z to 22Z Fri.

High pressure persists across the waters through the second half of
the weekend. Winds increase during the afternoon hours, with
marginal SCA conditions possible Sunday afternoon due to southerly
channeling over the wider waters of the Chesapeake.

&&

.TIDES/COASTAL FLOODING...
Water levels are elevated at Annapolis and Baltimore. Based on
current anomalies, minor coastal flooding seems likely at
Annapolis where a CF.Y has been issued. Likely reaching action
stage at Baltimore, but probably remaining below advisory
levels. Blowout tides develop tonight behind a frontal passage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 1 PM EDT this afternoon for
     DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Friday for
     ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR/JMG
SHORT TERM...LFR
LONG TERM...CPB
AVIATION...LFR/JMG/CPB
MARINE...LFR/CPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 1:10 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
210 PM EDT Thu Jun 2 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-031815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
210 PM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for all areas until 9 PM
this evening.

Locally heavy rainfall with isolated instances of flooding is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by Noon today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-031815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
210 PM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for all areas until 9 PM
this evening.

Locally heavy rainfall with isolated instances of flooding is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by Noon today.

MDZ001-501-502-VAZ503-504-WVZ501>506-031815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
210 PM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for Highland County in VA
and Pendleton County in WV until 9 PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by Noon today.

The radar

The Sterling radar (KLWX), 163 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
June 2, 1:42 PM EST
Where
Augusta County, 3.48 mi SW of Spring Hill
Measured
56 kt (64 mph) measured gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
38.209, -79.088

A wind gust of 56 knots (64 MPH) was measured by a mesonet east of Churchville. Tree damage was reported in the area, with at least one tree snapped.

Thunderstorm Wind, Augusta

When
June 2, 1:46 PM EST
Where
Augusta County, 1.35 mi SW of Mt Pisgah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.235, -79.016

Tree damage was reported near Verona, including a tree that blew down in the 700 block of VA-626 Limestone Road.

Thunderstorm Wind, Augusta

When
June 2, 1:49 PM EST
Where
Augusta County, 0.24 mi SSE of Verona
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.197, -78.999

Metal roofing was blown off a mini storage facility.

Thunderstorm Wind, Rappahannock

When
June 2, 1:50 PM EST
Where
Rappahannock County, 0.44 mi WNW of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.652, -78.178

A tree blew down in the 300 block of VA-620 Fletchers Mill Road. A tree blew down in the 700 block of Rudasill Mill Road/Hunters Road.

Thunderstorm Wind, Augusta

When
June 2, 1:53 PM EST
Where
Augusta County, 1.46 mi S of Knightly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.209, -78.928

Tree damage was reported east of Verona, including a tree that blew down near the intersection of VA-616 Dam Town Road and VA-927 Pine Top Road.

Thunderstorm Wind, Rappahannock

When
June 2, 2:01 PM EST
Where
Rappahannock County, 2.44 mi S of Amissville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.635, -77.997

Tree damage was reported near Viewtown, including a tree that blew down near the intersection of VA-611 Waterford Road and VA-626 Korea Road.

Thunderstorm Wind, Fauquier

When
June 2, 2:20 PM EST
Where
Fauquier County, 1.14 mi WNW of Opal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.629, -77.818

Multiple large tree limbs blew down on VA-687 Opal Road near VA-651 Lees Mill Road.

Thunderstorm Wind, Loudoun

When
June 2, 2:30 PM EST
Where
Loudoun County, 0.72 mi W of Raeonian Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.148, -77.633

Dozens of trees, large tree limbs, and wires were blown down near Paeonian Springs between Hamilton and Leesburg. A tree blew down on the exit ramp from VA-9 Charles Town Pike to VA-7 Harry Byrd Highway. Downed trees and storm debris blocked all lanes of VA-704 Hamilton Station Road between VA-9 Charles Town Pike and VA-7 Harry Byrd Highway. Downed trees and storm debris blocked the right side of VA-7 Harry Byrd Highway between VA-9 Charles Town Pike and VA-704 Hamilton Station Road. All lanes of Business VA-7 East Colonial Highway were blocked by trees, wires, and debris between VA-9 Charles Town Pike and VA-704 Harmony Church Road. Multiple trees blew down in the 1000 block of Bridge View Court.

Hail, Loudoun

When
June 2, 2:30 PM EST
Where
Loudoun County, 0.78 mi NNE of Paeonian Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -77.612

Quarter size hail was reported south of Waterford.

Funnel Cloud, Prince William

When
June 2, 2:33 PM EST
Where
Prince William County, 2.07 mi NE of West Gate of Lomond
Reported by
Trained Spotter
Coordinates
38.791, -77.472

Quarter size hail was reported just northwest of the City of Manassas Park.

Thunderstorm Wind, Loudoun

When
June 2, 2:35 PM EST
Where
Loudoun County, 1.48 mi NNW of Leesburg Muni
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.099, -77.562

Numerous trees blew down across the west and south side of Leesburg. Trees blew down in the 400 block of VA-699 Dry Mill Road Southwest. Multiple trees blew down near the interchange of US-15/VA-7 Leesburg Bypass/Harry Byrd Highway and VA-267 Dulles Greenway.

Hail, Manassas Park (C)

When
June 2, 2:35 PM EST
Where
Manassas Park (C) County, 1.77 mi SE of Manassas Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -77.430

Quarter size hail was reported in the City of Manassas Park.

Thunderstorm Wind, Fairfax

When
June 2, 2:38 PM EST
Where
Fairfax County, 0.32 mi WSW of Fairfax Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.799, -77.326

Tree damage was reported near Fairfax Station, including a tree that blew down near the intersection of VA-123 Ox Road and VA-643 Burke Centre Parkway.

Hail, Loudoun

When
June 2, 2:45 PM EST
Where
Loudoun County, 1.33 mi NE of Leesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.132, -77.530

Hail up to ping pong ball size was reported on the northeast side of Leesburg.

Thunderstorm Wind, Loudoun

When
June 2, 2:45 PM EST
Where
Loudoun County, 3.31 mi ESE of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.102, -77.493

Trees and wires blew down between Leesburg and Landsdowne.

Thunderstorm Wind, Nelson

When
June 2, 2:52 PM EST
Where
Nelson County, 3.59 mi NE of Tyro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.859, -78.957

Tree damage was reported near Roseland, including a tree that blew down in the 5000 block of VA-680 Cub Creek Road.

Thunderstorm Wind, Nelson

When
June 2, 3:05 PM EST
Where
Nelson County, 1.33 mi NW of Stage Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.845, -78.795

Two trees blew down near the intersection of VA-617/VA-618 Rockfish River Road/Buckcreek Lane and US-29/VA-6 Thomas Nelson Highway.

Thunderstorm Wind, Albemarle

When
June 2, 3:06 PM EST
Where
Albemarle County, 1.86 mi NNW of Red Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.995, -78.631

Numerous trees blew down from just west of the City of Charlottesville to near and west of Ivy.

Thunderstorm Wind, Albemarle

When
June 2, 3:20 PM EST
Where
Albemarle County, 3.84 mi SSE of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.999, -78.522

Multiple trees blew down just south and southwest of the City of Charlottesville. A tree blew down onto a structure in the 400 block of Hickory Street. A tree blew down near the intersection of VA-631 Old Lynchburg Road and Hickory Street. A tree blew down near the intersection of VA-20 Scottsville Road and VA-338 College Drive.

Thunderstorm Wind, Albemarle

When
June 2, 3:20 PM EST
Where
Albemarle County, 2.85 mi SSW of Rio
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
38.030, -78.484

Multiple trees and large tree limbs blew down in the City of Charlottesville.

Thunderstorm Wind, Albemarle

When
June 2, 3:30 PM EST
Where
Albemarle County, 0.86 mi ENE of Keswick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.025, -78.356

Tree damage was reported in Keswick, including a tree that blew down near the intersection of VA-22 Louisa Road and VA-616 Black Cat Road.

Thunderstorm Wind, Orange

When
June 2, 3:45 PM EST
Where
Orange County, 2.38 mi SE of Barboursville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.151, -78.244

Tree damage was reported near Barboursville, including a tree that blew down near the intersection of US-33 Spotswood Trail and Carter Winky Road.

Thunderstorm Wind, Orange

When
June 2, 3:52 PM EST
Where
Orange County, 0.76 mi ESE of Unionville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.266, -77.957

Tree damage was reported in Unionville. A tree and wires blew down in the 22000 block of VA-20 Constitution Highway. A tree blew down near the intersection of VA-20 Constitution Highway and US-522 Zachary Taylor Highway.

Thunderstorm Wind, Orange

When
June 2, 3:56 PM EST
Where
Orange County, 0.9 mi E of Rhoadesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.272, -77.904

Tree damage was reported near Orange, including a tree and wires that blew down near the intersection of Verdiersville Road and VA-20 Constitution Highway.

Thunderstorm Wind, Orange

When
June 2, 4:03 PM EST
Where
Orange County, 0.81 mi SSE of Burr Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.340, -77.863

A tree and wires blew down in the 20000 block of Llama Lane.

Thunderstorm Wind, Spotsylvania

When
June 2, 4:20 PM EST
Where
Spotsylvania County, 0.46 mi NNW of Parker
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.277, -77.752

Tree damage was reported near Cookstown, including a tree that blew down in the 12000 block of VA-621 Orange Plank Road.

Thunderstorm Wind, Stafford

When
June 2, 4:24 PM EST
Where
Stafford County, 1.25 mi ENE of Leeland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.357, -77.409

Tree damage was reported near Leeland, including trees that blew down in the 700 block of VA-625 Leeland Road east of VA-626 Potomac Run Road.

Thunderstorm Wind, Spotsylvania

When
June 2, 4:25 PM EST
Where
Spotsylvania County, 2.56 mi SSW of Snell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.119, -77.626

Tree damage was reported near Post Oak, Partlow, and Gatewood. A tree blew down in the 7000 block of VA-604 Courthouse Road. A tree blew down near the intersection of VA-738 Partlow Road and VA-605 Wallers Road. A tree blew down in the 300 block of VA-738 Partlow Road.

Thunderstorm Wind, Stafford

When
June 2, 4:31 PM EST
Where
Stafford County, 0.84 mi E of Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.318, -77.385

Tree damage was reported near Stones Corner, including trees that blew down on VA-604 Belle Plains Road near Bel Plains Drive.

Thunderstorm Wind, Spotsylvania

When
June 2, 4:33 PM EST
Where
Spotsylvania County, 1.31 mi WNW of Thornburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.138, -77.542

Tree damage was reported near Thornburg, including a tree that blew down in the 6000 block of VA-606 Morris Road.

Thunderstorm Wind, Fauquier

When
June 2, 7:25 PM EST
Where
Fauquier County, 1.64 mi NW of Warrenton Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.666, -77.802

Numerous trees blew down and a barn roof was torn off in the 7000 block of Candy Meadow Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018670, 1018671, 1018673, 1018674, 1018675, 1018676, 1018677, 1018678, 1018679, 1018680, 1018681, 1018682, 1018683, 1018685, 1018686, 1018687, 1018689, 1018690, 1018691, 1018692, 1018693, 1018694, 1018695, 1018696, 1018697, 1018698, 1018699, 1018701, 1018702, 1018703, 1018704.